ENTEROPATHY DUE TO DIOVAN (VALSARTAN)
Written By: Rheingold, Giuffra, Ruffo & Plotkin LLP
Our firm was one of the first to start suit for serious, life threatening gastrointestinal problems (called enteropathy or sprue) due to Benicar, which goes under the generic name of olmesartan. This drug, used to treat hypertension, is in the category of ARBs-angiotensin II receptor blockers.
The issue has arisen, do other ARB drugs also bear the risk of creating enteropathy? A recent medical article indicates that the answer is yes. Diovan, known generically as valsartan, was reported as causing the same sprue-like enteropathy that Benciar does. The authors are the same group from Mayo Clinic who first discovered the Benicar damage. (The article appears in ACG Case Report Journal 2015:2(2):92.)
The new article reports on the case of a woman who developed this typical severe enteropathy-uncontrollable diarrhea and weight loss-after 5 years being on valsartan. She improved once the drug was stopped, which is regarded as medical proof of causation.
Actually there was a letter to the editor of a medical journal in 2014 reporting a case of enteropathy due to valsartan. This involved a 57 year old man. Journal of Clinical Gastroenteropathy May 2014, 48:5, p. 462.
RGRP - has filed a number of suits in New Jersey against the manufacturer of Benicar, Daiichi Sankyo, Inc., and has been involved in discovery from that company of its records. Some records indicate that the company was aware of this serious side effect long before the Mayo Clinic reported on it in 2012.
Our firm has also been active in the Benicar cases filed in the federal court system, which have been consolidated before one judge in Camden NJ.
It is quite possible that in time doctors will report on the appearance of this serious enteropathy in this class of sartan ARB drugs. These include Cozaar (losartan); Micardis (telmisartan); Avapro (irbesartan); Teveten (eprosartan); Atacand (candesartan) and Edarbi (azilsartan). Currently, there are no warnings for these products.